Symptoms of Atrial Fibrillation

Symptoms of Atrial Fibrillation

The most common symptom: a quivering or fluttering heartbeat


Atrial fibrillation (AFib) is the most common type of irregular heartbeat. The abnormal firing of electrical impulses causes the atria (the top chambers in the heart) to quiver (or fibrillate). View an animation of atrial fibrillation.

Additional common symptoms of atrial fibrillation


Sometimes people with AFib have no symptoms and their condition is only detectable upon physical examination. Still, others may experience one or more of the following symptoms:

  • General fatigue
  • Rapid and irregular heartbeat
  • Fluttering or “thumping” in the chest
  • Dizziness
  • Shortness of breath and anxiety
  • Weakness
  • Faintness or confusion
  • Fatigue when exercising
  • Sweating
  • *Chest pain or pressure
  • *Chest pain or pressure is a medical emergency. You may be having a heart attack. Call 9-1-1 immediately.

Are there different types of AFib? Do they have different symptoms?


The symptoms are generally the same; however ,the duration of the AFib and underlying reasons for the condition help medical practitioners classify the type of AFib problems.

  • "Paroxysmal fibrillation" is when the heart returns to a normal rhythm on its own within 7 days of its start. People who have this type of AFib may have episodes only a few times a year or their symptoms may occur every day. These symptoms are very unpredictable and often can turn into a permanent form of atrial fibrillation.
  • Persistent AFib is defined as an irregular rhythm that lasts for longer than 7 days. This type of atrial fibrillation will not return to normal sinus rhythm on its own and will require some form of treatment.
  • Permanent AFib occurs when the condition lasts indefinitely and the patient and doctor have decided not to continue further attempts to restore normal rhythm.

Over a period of time, "paroxysmal fibrillation" may become more frequent and longer lasting, sometimes leading to permanent or chronic AFib. All types of AFib can increase your risk of stroke. Even if you have no symptoms at all, you are nearly 5 times more likely to have a stroke than someone who doesn’t have atrial fibrillation.

How are heart attack symptoms different from AFib symptoms?


Fluttering and palpitations are key symptoms of AFib and is the key difference, but many heart problems have similar warning signs. If you think you may be having a heart attack, DON’T DELAY. Get emergency help by calling 9-1-1 immediately. A heart attack is a blockage of blood flow to the heart, often caused by a clot or build-up of plaque lodging in the coronary artery (a blood vessel that carries blood to part of the heart muscle). A heart attack can damage or destroy part of your heart muscle. Some heart attacks are sudden and intense — where no one doubts what's happening. But most heart attacks start slowly, with mild pain or discomfort. Often people affected aren't sure what's wrong and wait too long before getting help.

People living with AFib should know the symptoms of a stroke


As stated earlier, having atrial fibrillation can put you at an increased risk for stroke. Here are the warning signs that you should be aware of:

Stroke Warning Signs - Spot a stroke F. A. S. T.

  • Face Drooping Does one side of the face droop or is it numb? Ask the person to smile.
  • Arm Weakness Is one arm weak or numb? Ask the person to raise both arms. Does one arm drift downward?
  • Speech Difficulty Is speech slurred, are they unable to speak, or are they hard to understand? Ask the person to repeat a simple sentence, like "the sky is blue." Is the sentence repeated correctly?
  • Time to call 9-1-1 If the person shows any of these symptoms, even if the symptoms go away, call 9-1-1 and get them to the hospital immediately.
Recent Discussions From The Newly Diagnosed Forum
yollicsa avatar

I went to the ER at approx. 8:00 PM Friday, 7/13/18 with an odd feeling in my chest and a heart rate averaging 164 BPM up to 189, per my Polar HRM.  Diagnosed as being in AFib VERY quickly by ER staff.  I converted to sinus rhythm about 4.5 hrs later (12:30 AM) and then went back into AFib about 17 hours later for a short time.  I was released from the hospital around noon on Sunday and was sent home on Eliquis (5 mg, 2X) and Cardizem.  On Tuesday, my cardiologist deleted the Cardizem and put me on Sotalol (1/2 80 mg tablet, 2X).

I am 66 years old and am quite active.  I exercise regularly, play softball and, most importantly, played hockey 3 plus times a week in the winter.  I am VERY concerned about the impact AFib and the associated medications will have on my activity.  I know "contact sports" are not recommended for people on blood thinners but our hockey is mostly "old guy" hockey where checking is not permitted.  Unfortunately, contact is not totally unavoidable so I am looking for input on people's experiences in this area.  My cardiologist was clearly leary of me playing hockey but did not say "no."  The cardiologist in the hospital felt it wasn't a big problem given that is not highly competitive and I wear a helmet with a face mask.  Additionally, I have been talking to some of my leaguemates and already know of several that have been on blood thinners for some time.  All words of wisdom will be appreciated!

Thanks,

Steve

Lockhart07 avatar

When is a heart rate too fast? I was just sitting on the couch reading a book when suddenly I had shortness of breath. I check my Apple Watch and my heart rate was 98 bpm. But what’s too high? I’m on 50 mg of Metoprolol. 

SinusRhythm avatar

I have on and off AFib now for 6 months.  I converted with Sotalol (200mg) each dose.  Would not convert on 160mg so they bumped it up to 200mg.  Was in NSR for 4 days on Sotalol 200mg and then had a breakthrough atrial flutter 30 minutes after taking the Sotalol.  Pulse was in the 130's, 140's and I even saw 152. Thought it was a reaction to Sotalol.  The flutter lasted 3 hours.  12 hours later I took the next Sotalol 200mg dose.  Had another breakthrough atrial flutter 30 minutes after the dose.  Lasted 3 hours.  Went to the ER.  I was admitted and kept on Sotalol (was told about the breakthrough flutter since i thought it was a reaction to Sotalol).  They kept me for 5 days while still taking 200mg Sotalol.  Since the breakthrough flutter Sotalol lost it's effectiveness.  In and out of AFib for the 5 days in the hospital.  Pulse would be in the 60's and 70's while sitting and when I would walk across the room to the restroom it would go up into the 120's and 130's.  After seeing my pulse dip into the low 40's one night they stopped Sotalol (it wasn't working anyway since the breakthrough flutter).  I've been home since 5/27.  I'm continuing to take Diltiazem (240mg ER) and Metoprolol (50mg ER).  I purchased a Kardia EKG device.  Really cool.  App on my phone.  You can email results.  Since I've been off Sotalol I've been in normal rhythm every day (all day) except for 3 days since 5/27.  It seems that if I have AFib early in the day I will have it all day long.  Now to talk about Tiksyn.  I've read that Tikosyn is reserved for AFibber's that are very symptomatic, (the drug is dangerous).  I've never had an ablation.  I had a sleep study last week and I'm waiting for the results.  I'm dieting and losing weight (13 pounds lost 47 to go).  I'm thinking that I'm not a candidate for Tikosyn.  What is the definition of very symptomatic?  Could anyone please give me thoughts on this? 

Thanks

dark overlay when lightbox active
Back to top